Hydroxychloroquine

Hi everyone, I was on hydroxychloroquine for 30 years (from 17 to 47), then last year I was diagnosed with Macular Degeneration which came totally out of the blue, as I'd never had any previous eye problems. All the docs said it was not related to hydroxychloroquine, however I'm not so sure after reading studies about the drug. I therefore made the decision to stop it. I'm also on azathiaprine, prednisolone and warfarin (I have lupus and APS). My rheumatologist was supportive of my decision. However at my appt in Feb I saw a different doctor who was more or less insistent I took it, but didn't seem to want to answer my questions about my concerns re my vision. I didn't go back on it but this weekend for the first time ever my joints are stiff and I'm beginning to wonder if this is because I've stopped the drug. I'm also wondering if it might just be down to the warm humid weather and would like to know others experiences. Also if anyone has had similar experiences are there other drugs you've been given instead of hydroxychloroquine?

5 Replies

oldestnewest
  • Hi, I am quite sure the medication can effect your sight, as it is recommended that a sight test be carried out every 12 months.

    But with the NHS cutbacks you may be deferred to every 24 months.

    I highly recommend you attend regular sight tests, as once the nerves are damaged I believe the loss of vision will be irreversible.

    Hope this helps, Sandy.

  • I believe there are other drugs used for treating Lupus such as Methotrexate, Mycophenalate and others. I would say go with your instincets - you've given Hydroxichloraquine a really good long run and whether or not it's causing your MD it's not worth the risk to keep taking it if you have this eye condition now. Best of luck, Twitchy

  • Hi Sallyk

    Reading your story just highlights the dilemmas we face juggling drugs and risks versus benefits!

    I agree with Twitchy that you've given Hydroxy a long time to benefit you and in view of your new eye diagnosis your not going to feel happy about taking it anymore!.

    Azathioprine and steroids should be enough treatment for your Lupus anyway. What doses are you on?. Could these be adjusted if you continue to get symptoms returning?. I've noticed in this hot, humid weather my joints have been stiffer and more achey!.

    Hope I've helped?. Whatever you decide will be the right decision for you!.X

  • Hi Sallyk,

    my optician has suggested I take Macushield , its a once a day vitiman for the eyes to help them, as he said I had some macular diminishment. I have been on Hydroxy for @15 years. I now ossilate between off it and on it. I also came off steroids November last year and had been on them for over 10 years. I do have times of awful joint pain, then I get on the hydroxy again, it takes a couple of weeks though to help. Also, I am on a menapause patch for estrogen only, the lowest dose. I take that intermittently too and find it too helps my joint ache go away a little within a couple of days. It is a balancing act. I refused to go on any other medicines when they were suggested. working out what is best for you it hard and I agree with all of the others, you should listen to your body and your instincts. I have mild lupus, aps, and sjorgens.

    good luck

    xxdebbiemoll

  • Hi. Firstly, good for you for doing research and coming to that decision because hydroxychloroquine is definitely connected with macular degeneration. I wasn't on it too long myself (only about a month) so I can't advise you on the macular degeneration but I have lots of experience with alternatives to hydroxy. There are plenty of alternatives so you don't have to go back on it and you will still bring the joint pain etc under control. I myself am fiercely allergic to hydroxy (which is why I was only on it for a month) but my rheumy tried me on Imuran (Azathioprine) which worked but the side effects were too rough on me so I'm now on Mercaptopurine. My drug regime consists of methotrexate, mercaptopurine, steroids, folic acid and calcium and I'm well maintained on them so there are options. Talk to your rheumy that was so supportive if you can because they seem like the type that will work with you, not force you in any on direction. I hope it works out for you.

You may also like...